By Steven Reinberg
TUESDAY, Nov. 18 (HealthDay News) -- U.S. health advisers were taking a closer look Tuesday at those increasingly popular cosmetic treatments called dermal fillers that help to smooth away deep lines and wrinkles on the face.
While side effects are relatively rare, the U.S. Food and Drug Administration has received reports of allergic reactions, including some that were life-threatening, such as anaphylactic shock, the agency said.
That's why an FDA advisory panel is reviewing those reports to see if stronger warning labels are needed for the injectable products, some of which are made from natural substances, while others come from synthetic materials. Brand names for some of these products include Restylane, Juvederm, Artefill, and Perlane.
The FDA has also asked the panel to make recommendations on testing the dermal fillers, post-approval follow-up and informing consumers about potential risks. The meeting was spurred by reports of 823 injuries caused by dermal fillers that included allergic reactions, swelling, sores, pain, blisters and cysts.
The FDA isn't required to follow the recommendations of its advisory panels, but it typically does so.
More than 1 million procedures using dermal fillers took place last year, and 638 patients needed additional medical treatment. Nineteen patients were seen in emergency rooms with life-threatening allergic reactions, such as difficulty breathing. Twelve patients had to be admitted to hospitals due to infections, the FDA said.
Medications used to treat problems ranged from topical steroid creams to multiple courses of oral antibiotics, topical steroids, anti-inflammatory or antihistamine drugs, and intra-lesion steroid injections. Ninety-four of the 823 reported injuries required surgical intervention, ranging from opening an abscess for drainage of pus, to biopsy of lesions, the FDA said.
One of the FDA's concerns is that some of the products are being used in ways that they weren't approved for -- called "off-label use."
There's limited data on how darker-skinned people may react to the dermal filler treatments. Hispanic, black and Asian patients may develop blotches and other complications, the FDA said.
"Off-label" use of these products may be the cause of some of these problems. Lip enhancement is a common off-label use, the FDA said.
Another concern is what happens to the fillers as they break down and circulate throughout the body. Most of the products appear to cause no problems, but one contains small plastic balls that aren't absorbed by the body, the FDA said.
For more on cosmetic surgery, visit the American Society of Plastic Surgeons.
Copyright © 2011 HealthDay. All rights reserved.